%PM, %16 %962 %2019 %22:%Sep

Ranitidine being evaluated for cancer causing chemical

Written by Dr. Daliah Wachs
Rate this item
(0 votes)

The FDA has announced that samples of ranitidine, an H2 Blocker used for upset stomach, reflux and ulcers sold generically and under the brand name of Zantac, were found to have the contaminant N-nitroso dimethylamine (NDMA).  This is one of the chemicals that prompted the generic ARB blood pressure medication recalls last year.

There have been no reports of users becoming ill and no recall has been suggested at this time. In animals, NDMA is known to cause liver and lung cancer.  In humans its carcinogenic risk is unknown, however the CDC states it may cause liver function impairment and cirrhosis.

The FDA writes:

THE FDA IS NOT CALLING FOR INDIVIDUALS TO STOP TAKING RANITIDINE AT THIS TIME; HOWEVER, PATIENTS TAKING PRESCRIPTION RANITIDINE WHO WISH TO DISCONTINUE USE SHOULD TALK TO THEIR HEALTH CARE PROFESSIONAL ABOUT OTHER TREATMENT OPTIONS. PEOPLE TAKING OTC RANITIDINE COULD CONSIDER USING OTHER OTC MEDICINES APPROVED FOR THEIR CONDITION. THERE ARE MULTIPLE DRUGS ON THE MARKET THAT ARE APPROVED FOR THE SAME OR SIMILAR USES AS RANITIDINE.
CONSUMERS AND HEALTH CARE PROFESSIONALS SHOULD REPORT ANY ADVERSE REACTIONS WITH RANITIDINE TO THE FDA’S MEDWATCH PROGRAM TO HELP THE AGENCY BETTER UNDERSTAND THE SCOPE OF THE PROBLEM:

The investigation is ongoing and more needs to be looked at when it comes to this manufacturing process suspected to result in these “impurities” being made.

Last year NDEA was also found in the generic  blood pressure medications that were the subject of recall, however has not yet been suggested as being present in ranitidine.

N-Nitroso-N-methyl-4-aminobutyric acid (NMBA) was the third chemical detected resulting in the latest two recalls of losartan, an angiotensin receptor blocker commonly used to treat hypertension (high blood pressure).  It is believed to have been created during the manufacturing process of the generic drug.

NMBA, according to Toronto Research Chemicals, is a known carcinogen in a wide range of animal species.

Last Fall, ScieGen Pharmaceuticals, Inc. recalled certain lots of Irbesartan, a similar angiotensin receptor blocker used in blood pressure management.

The recalls initially began last summer when FDA recalled a number of lots of valsartan due to an “impurity,” N-nitroso dimethylamine (NDMA) that is known to cause cancer in animals.  Weeks later they additionally found traces of N-nitrosodiethylamine (NDEA).

According to Reuters, earlier last summer, the MHRA, Medicines and Healthcare Products Regulatory Agency, located in the UK, said the appearance of the impurity, N-nitroso dimethylamine (NDMA), came after a change in the process for making valsartan at one facility owned by Zhejiang Huahai Pharmaceuticals, a company in Linhai, China.

With NDEA, data is limited, but due to its classification as a nitrosamine and its prevalence in tobacco smoke it is classified as a probable human carcinogen.

According to New Jersey Department of Health’s website, NDEA has been linked to liver, lung and gastrointestinal tract cancer in animals.

Losartan, valsartan and Irbesartan are medications in the class of angiotensin receptor blockers (ARBs) used for high blood pressure and congestive heart failure.

Those taking either tablet for their blood pressure are urged to not abruptly stop their medication but rather check with their medical provider and pharmacy to see if their particular prescription is involved in the recall.

I suspect more recalls will follow as processes may be similar across multiple pharmaceutical facilities and NMBA, NDMA and NDEA are byproducts that may not be individually unique to just one “brand” of medication manufacturing.

 

---- 

Daliah Wachs is a guest contributor to GCN news, her views and opinions, medical or otherwise, are her own. Doctor Wachs is an MD,  FAAFP and a Board Certified Family Physician.  The Dr. Daliah Show , is nationally syndicated M-F from 11:00 am - 2:00 pm and Saturday from Noon-1:00 pm (all central times) at GCN.

 

Last modified on %PM, %20 %839 %2019 %19:%Sep